Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 106, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2016, 4:32 AM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 4:32 AM CDT (09:32 UTC)
- Expired
- May 11, 2016, 5:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 28 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
081
WUUS53 KTOP 110932
SVRTOP
KSC149-161-111015-
/O.NEW.KTOP.SV.W.0106.160511T0932Z-160511T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
432 AM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RILEY COUNTY IN NORTHEASTERN KANSAS...
CENTRAL POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 515 AM CDT
* AT 431 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RILEY...MOVING
EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
NORTHERN MANHATTAN...WAMEGO...WESTMORELAND...BLAINE...OGDEN...
RILEY... ST. GEORGE... LEONARDVILLE...OLSBURG...LOUISVILLE...
RANDOLPH... WHEATON...KEATS AND TUTTLE CREEK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3920 9621 3921 9624 3918 9627 3918 9628
3920 9629 3920 9631 3919 9632 3917 9633
3917 9637 3916 9638 3917 9639 3916 9639
3909 9680 3945 9690 3956 9632
TIME...MOT...LOC 0931Z 259DEG 39KT 3930 9674
HAIL...<.75IN
WIND...70MPH
$$1 follow-up statement
856
WWUS53 KTOP 110949
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT WED MAY 11 2016
KSC149-161-111015-
/O.CON.KTOP.SV.W.0106.000000T0000Z-160511T1015Z/
RILEY-POTTAWATOMIE-
449 AM CDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR CENTRAL RILEY AND CENTRAL POTTAWATOMIE COUNTIES...
AT 447 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF
WESTMORELAND...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...PUBLIC. AT 440 AM...FORT RILEY AIRFIELD REPORTED A WIND
GUST TO 63MPH WITH THIS LINE OF STORMS.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MANHATTAN...WAMEGO...WESTMORELAND...BLAINE...OGDEN...RILEY...ST. GEORGE...
LEONARDVILLE...OLSBURG...LOUISVILLE...RANDOLPH...WHEATON...KEATS AND
TUTTLE CREEK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3920 9621 3921 9624 3918 9627 3918 9628
3920 9629 3920 9631 3919 9632 3917 9633
3917 9637 3916 9638 3917 9639 3916 9639
3909 9680 3945 9690 3956 9632
TIME...MOT...LOC 0947Z 259DEG 39KT 3933 9652
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:41 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 11, 2:41 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 241 AM CDT WED MAY 11 2016 .SHORT TERM...(Today and Tonight) Issued at 239 AM CDT WED MAY 11 2016 Will be brief as storms progged to develop over next hour or so over the area, with stronger focus along and north of I70. Threat continues to be large hail and wind, with plume of instability working its way northward into the area at this time. Higher resolution models indicate a convective system developing and moving to the northeast, with much of the activity east of our area by around the noon hour as the main front pushes through. Highs should still reach into the 70s with lows in the upper 40s to low 50s. .LONG TERM...(Thursday through Tuesday) Issued at 239 AM CDT WED MAY 11 2016 Beginning of the period starts with surface high pressure moving into Kansas by early afternoon Thursday keeping conditions dry and skies mostly clear. This high pressure moves southeast late Thursday night as a surface low and embedded weak shortwave in the upper level flow move across northeast Kansas Friday afternoon into Friday night. With models showing over 1200 J/kg of CAPE and decent shear across the area Friday, thunderstorms will be possible during this time period. Saturday through Wednesday, chances for precipitation persist in the forecast. While the GFS and ECMWF still have significant differences in the extended, the best chance for precipitation looks to be Monday and Monday night associated with a shortwave moving across the southern stream flow. Instability looks to be minimal through the end of the period, therefore have kept either showers or showers with isolated thunder. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1142 PM CDT TUE MAY 10 2016 Not much change to the forecast as the HRRR continues to show some inconsistency in the reflectivity prog. The 03Z HRRR tends to keep much of the convection north of I-70 while the larger scale NAM and GFS show more widespread precipitation. Therefore have opted to maintain a VCTS for the most likely window. Overall the HRRR/RAP/NAM are a little slower in developing elevated storms, so have delayed the from groups in the previous forecast accordingly. Still looks like some MVFR stratus could move in behind the precip as low level moisture advection persists. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...67 LONG TERM...Heller AVIATION...Wolters
Hazardous weather outlook, May 10, 4:10 PM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT TUE MAY 10 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-112115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 410 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING, MAINLY NORTH OF INTERSTATE-70...AND MAY PRODUCE SEVERE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, May 11, 4:14 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT WED MAY 11 2016
KSZ024-026-039-111000-
JACKSON-JEFFERSON-SHAWNEE-
414 AM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHAWNEE...SOUTHWESTERN
JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL 500 AM CDT...
AT 414 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHERN TOPEKA...MOVING NORTH AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...TECUMSEH...MERIDEN...HOYT...BERRYTON...PERRY LAKE...GRANTVILLE AND
PAULINE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 BETWEEN MILE MARKERS 354 AND 355.
KANSAS TURNPIKE BETWEEN MILE MARKERS 171 AND 187.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3905 9549 3905 9550 3904 9550 3887 9560
3895 9584 3929 9574 3921 9540
TIME...MOT...LOC 0914Z 197DEG 24KT 3898 9569
27The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:47 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 28 min |
| May 11, 2:48 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 27 min |
| May 11, 3:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 29 min |
| May 11, 3:23 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 37 min |
| May 11, 3:26 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 49 min |
| May 11, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 23 min |
| May 11, 4:05 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 25 min |
| May 11, 4:14 AM CDT | Special Weather Statement | TOP | Shawnee | 46 min |
| May 11, 4:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 31 min |
| May 11, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 32 min |
| May 11, 5:00 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 30 min |
| May 11, 5:22 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 8 min |
| May 11, 6:00 AM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha | 4 hr |
| May 11, 6:14 AM CDT | Areal Flood Advisory | TOP | Douglas, Jackson, Jefferson, Shawnee | 91 min |
| May 11, 7:32 AM CDT | Areal Flood Warning | TOP | Jefferson | 3 hr |
| May 11, 10:01 AM CDT | River Flood Warning | TOP | Marshall | 38 hr |
| May 11, 2:05 PM CDT | River Flood Warning | TOP | Clay | 20 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.